Optimal control strategies of Zika virus model with mutant. (English) Zbl 1453.92285

Summary: We formulate a new mathematical model for the Zika infection with mutations and optimal controls. The Zika virus with mutations that cause defects in the newly birth for infected pregnant woman and may lead to further infections in society. Therefore, in the present paper, we utilize this concept into our model and presented a new mathematical model for the characterization of Zika infection with possible controls. Initially, we present the model and provide the mathematical results. The stability of the model at the disease free case is presented. Utilizing the data of Colombia for the year 2016, and estimated and fitted the parameters to model. The results of the model for the data set present that the model is best suitable for this data set. The estimated and fitted parameters for Zika virus give \(\mathcal{R}_0\approx 0.5477\). We show the stability of the model graphically when \(\mathcal{R}_0\) greater or less than one. Further, we use the controls, preventions through bednets for humans and pregnant women who may have safety upon restrict their travel to epidemic areas of Zika virus, the possible treatments for the infected compartments and the use of insecticide spraying on mosquitoes. Keeping in mind these controls, we formulate an optimal control problem. We show the existence of the optimal control problem and obtain the mathematical results for the control characterizations. We provide the solution of the model numerically keeping in mind the real data and propose a set of controls for the elimination of the Zika virus from a community.


92D30 Epidemiology
92C60 Medical epidemiology
49J15 Existence theories for optimal control problems involving ordinary differential equations
Full Text: DOI


[1] Dinh, L.; Chowell, G.; Mizumoto, K.; Nishiura, H., Estimating the subcritical transmissibility of the zika outbreak in the state of florida, usa, 2016, Theor Biol Med Modell, 13, 1, 20 (2016)
[2] Nishiura, H.; Kinoshita, R.; Mizumoto, K.; Yasuda, Y.; Nah, K., Transmission potential of zika virus infection in the south pacific, Int J Infect Dis, 45, 95-97 (2016)
[3] Majumder, M. S.; Santillana, M.; Mekaru, S. R.; McGinnis, D. P.; Khan, K.; Brownstein, J. S., Utilizing nontraditional data sources for near real-time estimation of transmission dynamics during the 2015-2016 colombian zika virus disease outbreak, JMIR Public Health and Surveillance, 2, 1, e30 (2016)
[4] Mpeshe, S. C.; Nyerere, N.; Sanga, S., Modeling approach to investigate the dynamics of zika virus fever: A neglected disease in africa, Int J Adv Appl Math and Mech, 4, 3, 14-21 (2017) · Zbl 1382.92244
[5] Isea, R.; Lonngren, K. E., A preliminary mathematical model for the dynamic transmission of dengue, chikungunya and zika, arXiv preprint arXiv:160608233 (2016)
[6] Kucharski, A. J.; Funk, S.; Eggo, R. M.; Mallet, H.-P.; Edmunds, W. J.; Nilles, E. J., Transmission dynamics of zika virus in island populations: a modelling analysis of the 2013-14 french polynesia outbreak, PLoS Neglect Tropic Dis, 10, 5, e0004726 (2016)
[7] Manore, C. A.; Ostfeld, R. S.; Agusto, F. B.; Gaff, H.; LaDeau, S. L., Defining the risk of zika and chikungunya virus transmission in human population centers of the eastern united states, PLoS Neglect Tropic Dis, 11, 1, e0005255 (2017)
[8] Agusto, F.; Bewick, S.; Fagan, W., Mathematical model for zika virus dynamics with sexual transmission route, Ecol Complex, 29, 61-81 (2017)
[9] González-Parra, G.; Benincasa, T., Mathematical modeling and numerical simulations of zika in colombia considering mutation, Math Comput Simulat, 163, 1-18 (2019)
[10] Khan, M. A.A.; Farhan, M.; Shah, S. W., The dynamics of the zika with optimal control strategies, City Univer Int J Comput Anal, 3, 1, 1-18 (2019)
[11] Bonyah, E.; Khan, M. A.; Okosun, K.; Islam, S., A theoretical model for zika virus transmission, PloS One, 12, 10, e0185540 (2017)
[12] Khan, M.; Shah, S. W.; Ullah, S.; Gómez-Aguilar, J., A dynamical model of asymptomatic carrier zika virus with optimal control strategies, Nonlinear Anal, 50, 144-170 (2019) · Zbl 1430.92045
[13] Momoh, A. A.; Fügenschuh, A., Optimal control of intervention strategies and cost effectiveness analysis for a zika virus model, Oper Res Health Care, 18, 99-111 (2018)
[14] Olaniyi, S., Dynamics of zika virus model with nonlinear incidence and optimal control strategies, Appl Math Inf Sci, 12, 5, 969-982 (2018)
[15] Terefe, Y.; Gaff, H.; Kamga, M.; van der Mescht, L., Mathematics of a model for zika transmission dynamics, Theory Biosci, 137, 2, 209-218 (2018)
[16] Sweilam, N.; ALMekhlafi, S.; Baleanu, D., Optimal control for a fractional tuberculosis infection model including the impact of diabetes and resistant strains, J Adv Res (2019)
[17] Van den Driessche, P.; Watmough, J., Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math Biosci, 180, 1-2, 29-48 (2002) · Zbl 1015.92036
[18] Castillo-Chavez, C.; Song, B., Dynamical models of tuberculosis and their applications, Math Biosci Eng, 1, 2, 361-404 (2004) · Zbl 1060.92041
[19] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems and bifurcations of vector fields, J Appl Mech, 51, 4, 947 (1984)
[20] Boorman, J.; Porterfield, J., A simple technique for infection of mosquitoes with viruses. transmission of zika yirus., Trans R Soc Tropic Medic Hygiene, 50, 3 (1956)
[21] Chikaki, E.; Ishikawa, H., A dengue transmission model in thailand considering sequential infections with all four serotypes, J Infect Develop Countr, 3, 09, 711-722 (2009)
[22] Marino, S.; Hogue, I. B.; Ray, C. J.; Kirschner, D. E., A methodology for performing global uncertainty and sensitivity analysis in systems biology, J Theoretic Biol, 254, 1, 178-196 (2008) · Zbl 1400.92013
[23] Jan, R.; Khan, M. A.; Gómez-Aguilar, J., Asymptomatic carriers in transmission dynamics of dengue with control interventions, Opt Control Appl Methods (2019)
[24] Agusto, F., Optimal isolation control strategies and cost-effectiveness analysis of a two-strain avian influenza model, Biosystems, 113, 3, 155-164 (2013)
[25] Agusto, F.; Lenhart, S., Optimal control of the spread of malaria superinfectivity, J Biologic Syst, 21, 04, 1340002 (2013) · Zbl 1342.92221
[26] Agusto, F. B.; Marcus, N.; Okosun, K. O., Application of optimal control to the epidemiology of malaria (2012) · Zbl 1250.92026
[27] Agusto, F.; Khan, M., Optimal control strategies for dengue transmission in pakistan, Math Biosci, 305, 102-121 (2018) · Zbl 1409.92220
[28] Ghosh, M.; Olaniyi, S.; Obabiyi, O., Mathematical analysis of reinfection and relapse in malaria dynamics, Appl Math Comput, 373, 125044 (2020) · Zbl 1433.92053
[29] Olaniyi, S.; Okosun, K.; Adesanya, S.; Lebelo, R., Modelling malaria dynamics with partial immunity and protected travellers: optimal control and cost-effectiveness analysis, J Biol Dyn, 14, 1, 90-115 (2020) · Zbl 1447.92467
[30] Fleming, W. H.; Rishel, R. W., Deterministic and stochastic optimal control, Bull Am Math Soc, 82, 869-870 (1976)
[31] Lenhart, S.; Workman, J. T., Optimal control applied to biological models (2007), Chapman and Hall/CRC · Zbl 1291.92010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.